Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 14, NWS San Diego, CA

July 29, 2015San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 29, 2015, 1:31 PM PDT for San Bernardino County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2015, 1:31 PM PDT (20:31 UTC)
Expired
Jul 29, 2015, 5:30 PM PDT
In force
4 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 87 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:46 PM PDTFLASH FLOOD6 N Big Bear City, CAHIGHWAY 18 FLOODED WITH PORTIONS OF ROADWAY WASHING AWAY. SEVERAL VEHICLES STUCK IN MUD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WGUS56 KSGX 292031
FFWSGX
CAC071-300030-
/O.NEW.KSGX.FF.W.0014.150729T2031Z-150730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
131 PM PDT WED JUL 29 2015

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 530 PM PDT
    
* AT 130 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING WILL LIKELY BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE... 
  APPLE VALLEY AND LUCERNE VALLEY...AND PORTIONS OF HIGHWAYS 18 AND 
  247. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3456 11707 3450 11690 3443 11680 3430 11688
      3437 11704 3453 11724

$$

JJT
3 follow-up statements
291 
WGUS76 KSGX 292115
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT WED JUL 29 2015

CAC071-300030-
/O.CON.KSGX.FF.W.0014.000000T0000Z-150730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
215 PM PDT WED JUL 29 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SAN
BERNARDINO COUNTY...

AT 208 PM PDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING 
OCCURRING ALONG HIGHWAY 18 JUST SOUTHEAST OF LUCERNE VALLEY. PARTS 
OF THE ROAD WERE WASHED AWAY. SEVERAL VEHICLES WERE STUCK ON THE 
ROAD. ADDITIONAL RAINFALL IS EXPECTED OVER THE AREA IN THE NEXT FEW 
HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...APPLE VALLEY 
AND LUCERNE VALLEY...AND PORTIONS OF HIGHWAYS 18 AND 247. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3456 11707 3450 11690 3443 11680 3430 11688
      3437 11704 3453 11724

$$

JJT
096 
WGUS76 KSGX 292154
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
254 PM PDT WED JUL 29 2015

CAC071-300030-
/O.CON.KSGX.FF.W.0014.000000T0000Z-150730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
254 PM PDT WED JUL 29 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SAN
BERNARDINO COUNTY...

AT 252 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS THAT WERE 
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA HAVE DIMINISHED. 
HOWEVER...FLASH FLOODING MAY STILL OCCUR OVER THE NEXT HOUR. 
ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER THE AREA THROUGH THIS 
EVENING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
APPLE VALLEY AND LUCERNE VALLEY...AND HIGHWAYS 18 AND 247. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER FIND ANOTHER ROUTE
OVER HIGHER GROUND.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3456 11707 3450 11690 3443 11680 3430 11688
      3437 11704 3453 11724

$$

JJT
724 
WGUS76 KSGX 292247
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
347 PM PDT WED JUL 29 2015

CAC071-292256-
/O.CAN.KSGX.FF.W.0014.000000T0000Z-150730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
347 PM PDT WED JUL 29 2015

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY IS CANCELLED...

HEAVY RAINS HAVE DIMINISHED...AND FLOODING IS NO LONGER A THREAT AT 
THIS TIME. HOWEVER...ADDITIONAL STORMS ARE POSSIBLE FOR THE 
REMAINDER OF THE DAY.

LAT...LON 3456 11707 3450 11690 3443 11680 3430 11688
      3437 11704 3453 11724

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:30 AM PDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 29, 9:30 AM PDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED JUL 29 2015

.SYNOPSIS...INCREASING MONSOON MOISTURE WILL BRING WARMER...MORE
HUMID WEATHER ALONG WITH SCATTERED THUNDERSTORMS TO THE REGION
THROUGH EARLY NEXT WEEK. MOST OF THE THUNDERSTORMS WILL BE OVER THE
MOUNTAINS AND DESERTS...BUT A FEW THUNDERSTORMS MAY DRIFT OVER THE
COASTAL AND VALLEY AREAS TODAY AND THURSDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS RUMBLED ACROSS IMPERIAL COUNTY THIS MORNING COINCIDENT
WITH A SURGE OF DEEP MONSOON MOISTURE FROM THE SOUTHEAST.
PRECIPITABLE WATER ON THE 12Z YUMA SOUNDING WAS 1.91". AT MIRAMAR
THERE WAS AN IMPRESSIVE INCREASE IN PWAT THE PAST 12 HOURS FROM
0.69" AT 00Z TO 1.61" AT 12Z. MOST OF THE MOISTURE WAS ABOVE 700 MB
WITH A DRIER LAYER BELOW (INVERTED V PROFILE). THAT MEANS THERE WILL
BE A THREAT FOR GUSTY DOWNDRAFT WINDS WITH ANY THUNDERSTORMS THAT
DEVELOP TODAY. MUCAPE WAS 600 J/KG AND DAYTIME HEATING WILL BE THE
DRIVING FORCE BEHIND THE CONVECTION TODAY. STORMS WILL MOVE AT A
GOOD PACE TODAY WITH MID LEVEL WINDS ON BOTH SOUNDINGS SHOWING
SOUTHEAST WINDS OF 15-20KT. THIS WILL REDUCE THE FLASH FLOOD
POTENTIAL SOMEWHAT...BUT TRAINING ECHOES OVER THE SAME REGION WILL
BE A CONCERN. THE STRONG FLOW MAY PUSH STORMS WEST INTO THE INLAND
VALLEYS AND PERHAPS AS FAR AS THE COASTAL ZONES.

THE MARINE LAYER CLOUDS WERE RETREATING BACK TO THE COAST THIS
MORNING. THE MARINE LAYER WILL TURN A LITTLE SHALLOWER AS THE UPPER
HIGH STRENGTHENS...AND THE STRONG INVERSION WILL RESULT IN A SLOWER
BURNOFF AND MAY KEEP CLOUDS AT THE BEACHES INTO THE AFTERNOON THE
NEXT FEW DAYS.

CONVECTION MAY INTENSIFY THIS EVENING AND OVERNIGHT TONIGHT WHEN THE
EASTERLY WAVE OVER SOUTHWEST ARIZONA THIS MORNING MOVES NORTHWEST
ACROSS SO-CAL. THE FLASH FLOOD THREAT WILL BE ELEVATED WITH THE
POTENTIAL FOR HEAVY RAINS WITH DEEP LAYER MOISTURE AND AN UPPER
LEVEL TRIGGER IN PLACE.

MORE DIURNALLY DRIVEN CONVECTION IS LIKELY THURSDAY WITH SLOWER
MOVING CELLS BRINING A HIGHER RISK FOR FLASH FLOODING.

ON THURSDAY NIGHT AND FRIDAY THE FLOW SHIFTS MORE SOUTHERLY AND WILL
REMAIN THAT WAY THROUGH THE WEEKEND. THAT WILL CONFINE MOST OF THE
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS FRIDAY THROUGH SUNDAY.
ALSO...THE AIRMASS DRIES OUT SLIGHTLY FRIDAY AND SATURDAY WHEN THE
THUNDERSTORM COVERAGE OVER THE MOUNTAINS WILL NOT BE AS WIDESPREAD.

THE LONG RANGE PROGS KEEP THE SUBTROPICAL HIGH OVER THE SOUTHWEST
THROUGH THE MIDDLE OF NEXT WEEK. LATE NEXT WEEK THE HIGH GETS
SUPPRESSED SOUTHWARD BY A TROUGH DEEPENING ALONG THE NORTHERN
CALIFORNIA COAST. DRIER SOUTHWEST FLOW INTO SO-CAL WILL CURTAIL
THUNDERSTORM CHANCES AS THE DEEPEST MONSOON MOISTURE WILL BE
FORCED SOUTH AND EAST OF OUR AREA.

&&

.AVIATION...

291530Z...COAST/VALLEYS...BKN-OVC STRATUS WITH BASES FROM 1400-1700
FEET MSL AND TOPS AROUND 1800-2200 FT MSL WILL LINGER OVER PORTIONS
OF THE COAST THROUGH 18Z. SCT CLOUDS AOA 10000 FT MSL AND LIGHT
WESTERLY SEA BREEZES WILL PREVAIL THIS AFTERNOON. AN ISOLATED SHOWER
OR THUNDERSTORM CAN NOT BE RULED OUT FOR THE 21Z-03Z PERIOD. BKN-OVC
LOW CLOUDS WILL SLOWLY RETURN TO THE COAST BETWEEN 04Z AND 08Z
THURSDAY WITH BASES IN THE 1300 TO 1600 FT MSL RANGE. THE POTENTIAL
FOR SHOWERS AND THUNDERSTORMS WILL INCREASE AFTER 03Z...WITH 06-12Z
BEING THE MOST PROBABLE TIME FOR IMPACTS AT THE COASTAL AND VALLEY
TAF SITES. LOW CLOUDS SHOULD CLEAR TO THE COAST BY 17Z
THURSDAY...WITH THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUING INTO THURSDAY EVENING...PARTICULARLY FOR KONT.

MTNS/DESERTS...SLIGHT CHANCE/CHANCE FOR SHOWERS AND THUNDERSTORMS
STARTING THIS MORNING AT 18Z AND CONTINUING THROUGH THE DAY ON
THURSDAY...WITH CB TOPS TO 40000 FT MSL. OTHERWISE...SCT CLOUDS AOA
8000 FT MSL AFTER 18Z AND CONTINUING INTO THE DAY ON THURSDAY.

&&

.MARINE...

830 AM...THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE COASTAL WATERS LATE AFTERNOON THROUGH THURSDAY AFTERNOON AS AN
UPPER LEVEL DISTURBANCE MOVES OVER THE AREA. OTHERWISE...NO
HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SUNDAY.

&&

.BEACHES...

830 AM...A 2-3 FT LONG PERIOD SOUTHERLY AT 15-16 SEC WILL CONTINUE
TO BRING ELEVATED SURF AND THE THREAT OF STRONG RIP CURRENTS TO THE
BEACHES OF SAN DIEGO COUNTY AND SOUTHERN ORANGE COUNTY THROUGH THE
DAY TODAY. LARGE AND POWERFUL RIP CURRENTS ARE POSSIBLE...THEREFORE
THE BEACH HAZARDS STATEMENT WILL CONTINUES THROUGH THIS EVENING.
CONDITIONS WILL IMPROVE SLIGHTLY DURING THE DAY ON THURSDAY AS THE
SWELL DECLINES TO AROUND 2 FT AT 14-15 SEC...BUT THE RIP CURRENT
RISK WILL REMAIN HIGH. THE SLOW DOWNWARD TREND IN THE SWELL WILL
CONTINUE FOR FRIDAY THROUGH THE WEEKEND.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AT THE BEACHES BEGINNING
LATE THIS AFTERNOON AND CONTINUING THROUGH THE DAY ON THURSDAY. ANY
STORMS THAT FORM WILL PRODUCE DANGEROUS CLOUD TO BEACH/WATER
LIGHTNING.

&&

.SKYWARN...
SKYWARN ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING
DUE TO THE CHANCE FOR THUNDERSTORMS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT THROUGH THIS EVENING FOR ORANGE COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...ALBRIGHT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:42 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 29, 3:40 PM PDTSevere Thunderstorm WarningSGXRiverside65 min
Jul 29, 4:11 PM PDTFlash Flood WarningSGXRiverside3 hr
Jul 29, 4:37 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.